Alert archive / California / Wind Advisories in 2009

Wind Advisory 22, NWS San Diego, CA

October 1, 2009Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Oct 1, 2009, 3:00 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2009, 3:00 AM PDT (10:00 UTC)
Expired
Oct 1, 2009, 12:00 PM PDT
In force
9 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2009-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2009-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 011000
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PDT THU OCT 1 2009


CAZ042-048-050-011900-
/O.NEW.KSGX.WI.Y.0022.091001T1000Z-091001T1900Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
300 AM PDT THU OCT 1 2009

...WIND ADVISORY IN EFFECT UNTIL NOON PDT TODAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON PDT TODAY. 

SURFACE HIGH PRESSURE IN THE GREAT BASIN WILL CAUSE LOCAL
MODERATELY STRONG SANTA ANA WINDS THIS MORNING...MAINLY THROUGH
AND BELOW MOUNTAIN CANYONS AND PASSES. THE WINDS WILL SLOWLY
DECREASING THIS AFTERNOON. THERE WILL BE LOCAL NORTHEAST TO EAST
WIND GUSTS TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. LOCAL VISIBILITY MAY BE
REDUCED IN BLOWING DUST. WATCH FOR BROKEN TREE LIMBS AND DOWNED
POWER LINES. 

&&

$$

ATKIN
1 follow-up statement
000 
WWUS76 KSGX 011858
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1158 AM PDT THU OCT 1 2009

...THE WIND ADVISORY WILL EXPIRE AT NOON...

.GUSTY OFFSHORE WINDS WILL SLOWLY WEAKEN THROUGH THE AFTERNOON.

CAZ042-048-050-012000-
/O.EXP.KSGX.WI.Y.0022.000000T0000Z-091001T1900Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
1158 AM PDT THU OCT 1 2009

...WIND ADVISORY WILL EXPIRE AT NOON PDT TODAY...

THE WIND ADVISORY WILL EXPIRE AT NOON PDT TODAY. 

GUSTY OFFSHORE FLOW WILL CONTINUE ACROSS THE INLAND VALLEYS AND
THE INLAND ORANGE COUNTY COASTAL PLAIN THIS AFTERNOON...BUT WIND
GUSTS ARE EXPECTED TO REMAIN BELOW 35 MPH.

$$

SCV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Sep 30, 2:30 PM PDT, 12 hours 30 minutes earlier.

Area forecast discussion, Sep 30, 2:30 PM PDT, 12 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT WED SEP 30 2009

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL MOVE OUT OF CALIFORNIA
TODAY AND STRONG WINDS IN THE MOUNTAINS AND DESERTS WILL DECREASE.
THE FLOW WILL TURN OFFSHORE AND CLEAR THE SKIES. THURSDAY WILL BE
WARMER AND VERY DRY ESPECIALLY WEST OF THE MOUNTAINS AND GUSTY
OFFSHORE WINDS ARE EXPECTED THROUGH THE MOUNTAIN PASSES. ANOTHER
DEEP LOW PRESSURE TROUGH WILL SETTLE OVER THE REGION OVER THE
WEEKEND AND NEXT WEEK...BRINGING MUCH COOLER WEATHER AND GUSTY WINDS
TO THE MOUNTAINS AND DESERTS. THERE IS ALSO A SLIGHT CHANCE OF
SHOWERS SUNDAY...MAINLY ALONG THE FOOTHILLS AND COASTAL SLOPES.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

CLEAR AND MILD THIS AFTERNOON ACROSS THE FORECAST AREA. SURFACE
HIGH PRESSURE HAS BEGUN TO MOVE INTO THE GREAT BASIN AND LOCAL
SURFACE PRESSURE GRADIENTS ARE NOW OFFSHORE TO THE NORTH WITH ABOUT
-1 MB SAN-DAG. SOME STATIONS IN SAN BERNARDINO COUNTY VALLEYS AND
MOUNTAINS ARE ALREADY REPORTING LOW RH AND NORTH WINDS WITH GUSTS
BETWEEN 15-20 MPH. FURTHER SOUTH...ONSHORE PRESSURE GRADIENTS
CONTINUE WITH ABOUT 4 MB SAN-IPL.

MUCH WARMER WEST OF THE MOUNTAINS THURSDAY AS THE OFFSHORE FLOW
STRENGTHENS. THE PRESSURE GRADIENTS PEAK THURSDAY MORNING WITH ABOUT
-4 TO -5 MB ACROSS THE MOUNTAINS. AT THE SAME TIME...850 MB TEMP
GRADIENTS PEAK AT ABOUT 4C TO 5C. NOT MUCH UPPER LEVEL SUPPORT WITH
THIS EVENT SO THE WINDS WILL MAINLY BE GRADIENT DRIVEN. THE 12Z NAM
INDICATES 925 MB WINDS INCREASING TO ABOUT 25 KNOTS BELOW THE CAJON
PASS AND ACROSS THE WESTERN INLAND EMPIRE BY 09Z...THEN BELOW THE
PASSES AND CANYONS OF SAN DIEGO COUNTY BY 12Z. CURRENT FORECAST
CALLS FOR SUSTAINED WINDS OF 15-25 MPH WITH LOCAL GUSTS IN EXCESS OF
40 MPH IN THE USUAL LOCATIONS. RH WILL DROP INTO THE SINGLE DIGITS
IN MANY LOCATIONS AND TEMPS WILL JUMP UP INTO THE MID 80S AND LOW
90S WEST OF THE MOUNTAINS. THE COMBINATION OF GUSTY WINDS AND LOW
HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

THE OFFSHORE FLOW WILL BE SHORT LIVED AS ONSHORE FLOW REDEVELOPS
OVER THE AREA BY FRIDAY AFTERNOON. THIS WILL BRING COOLING TO THE
COASTAL AREAS...BUT IT WILL REMAIN WARM AND VERY DRY INLAND. LOW
CLOUDS AND FOG SHOULD RETURN TO THE COAST FRIDAY NIGHT.

A DEEP LOW PRESSURE SYSTEM WILL DEVELOP OVER THE PAC N.W. EARLY
SATURDAY AND THEN DROP SOUTHWARD INTO THE WESTERN U.S. THROUGH
MONDAY. THIS WILL BRING A SIGNIFICANT COOLING TREND...GUSTY ONSHORE
WINDS IN THE MOUNTAINS AND DESERTS...AND A MUCH DEEPER MARINE LAYER.
TEMPS ON SATURDAY WILL BE ABOUT 5 DEGREES BELOW NORMAL...AND WINDS
WILL INCREASE IN THE MOUNTAINS AND DESERTS AS THE PRESSURE GRADIENT
TIGHTENS AND MID-UPPER LEVEL WINDS STRENGTHEN. MARINE LAYER CLOUDS
ARE EXPECTED TO SPREAD ALL THE WAY UP ONTO THE COASTAL MOUNTAINS
SLOPES BY LATE SATURDAY NIGHT OR EARLY SUNDAY MORNING. THERE IS A
SLIGHT CHANCE OF LIGHT SHOWERS BY SUNDAY...MAINLY NEAR THE FOOTHILLS
AND ON THE COASTAL SLOPES. SUNDAY AND MONDAY WILL BE THE COOLEST
DAYS WITH INLAND TEMPERATURES ABOUT 15 DEGREES BELOW SEASONAL
AVERAGES. HIGHS WILL BE MAINLY IN THE 60S WEST OF THE MOUNTAINS WITH
LOW 70S POSSIBLE IN THE WARMEST INLAND VALLEYS. THE MOUNTAINS WILL
BE QUITE COOL...ESPECIALLY ON THE MID COASTAL SLOPES NEAR THE BASE
OF THE MARINE INVERSION.

A POSITIVE TILT TROUGH LINGERS OVER THE WESTERN U.S. THROUGH THE
MIDDLE OF NEXT WEEK. TEMPERATURE SHOULD REMAIN SOMEWHAT BELOW
SEASONAL AVERAGES. PATCHY LOW CLOUDS AND FOG WILL CONTINUE WEST OF
THE MOUNTAINS.

&&

.AVIATION...
301915Z...MARINE LAYER DEPTH THIS AFTERNOON WAS AROUND 3000 FEET AND
SHOULD LOWER SIGNIFICANTLY OVERNIGHT TO LESS THAN 500 FEET BY
SUNRISE. MARINE LAYER REMAINS DISRUPTED AND NOT LIKELY TO HAVE ANY
MORE THAN SCATTERED STRATOCU OVERNIGHT WHICH SHOULD DISSIPATE BEFORE
SUNRISE.

ABOVE THE MARINE LAYER...A MOSTLY CLEAR SKY WITH UNRESTRICTED
VISIBILITIES WILL CONTINUE THROUGH THURSDAY.

OFFSHORE FLOW WILL BRING LOCAL GUSTY NORTHEAST WINDS THROUGH AND
BELOW MOUNTAIN PASSES AND CANYONS WITH ASSOCIATED UP AND DOWN DRAFTS
AND LOW LEVEL WIND SHEAR...ESPECIALLY VICINITY OF KONT LATE TONIGHT
AND THURSDAY.

ALSO...OFFSHORE FLOW ON THURSDAY COULD RESULT IN MAXIMUM TEMPS AT
KSNA ANYWHERE BETWEEN 32C AND 35C AND NEAR 30C AT KSAN.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FIRE WEATHER WATCH FOR TONIGHT THROUGH THURSDAY AFTERNOON...SEE
LAXRFWSGX.

&&

PUBLIC...SCV
AVIATION...HORTON
FIRE WEATHER...BALFOUR
Hazardous weather outlook, Sep 30, 8:15 PM PDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
815 PM PDT WED SEP 30 2009

CAZ042-043-048-050-055-056-057-058-060-061-062-011200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
815 PM PDT WED SEP 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...REST OF TONIGHT

RED FLAG WARNING IN EFFECT FOR WINDS GUSTING TO 35 MPH
OR HIGHER AND RELATIVE HUMIDITY AT OR BELOW 15 PERCENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RED FLAG WARNING IN EFFECT TO 6 PM PDT THURSDAY FOR
WINDS GUSTING TO 35 MPH OR HIGHER AND RELATIVE HUMIDITY
AT OR BELOW 15 PERCENT.

STRONG ONSHORE WINDS ARE EXPECTED SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.